Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 279, NWS Austin/San Antonio, TX

August 31, 2004Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 31, 2004, 2:49 AM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2004, 2:49 AM CDT (07:49 UTC)
Expired
Aug 31, 2004, 5:45 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 310750
FFWSAT
TXC465-311045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
249 AM CDT TUE AUG 31 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 545 AM CDT

* AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SHOWERS AND THUNDERSTORMS OVER NORTHERN VAL VERDE COUNTY...
  PRODUCING VERY HEAVY RAIN.  SHOWERS AND THUNDERSTORMS PRODUCING
  THESE RAINS WERE MOVING SLOWLY WEST AT 5 TO 10 MPH.  

* OTHER LOCATIONS IN THE WARNING INCLUDE PANDALE...LOMA ALTA AND
  JUNO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3025 10077 3025 10171 2984 10170 2986 10143 2955 10104 
2940 10077

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 8:42 PM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Aug 30, 8:42 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
842 PM CDT MON AUG 30 2004

.DISCUSSION...
ISOLD STORMS CONTG ALONG A WEAK WESTWARD MOVING BOUNDARY FROM
SOUTH OF SAT TO HDO TO NEAR ROCKSPRINGS...AND CONTG NW-WARD INTO THE
TSTM COMPLEX IN W TEXAS THIS EVENING.  THERE COULD BE SOME LINGERING
CONVECTION CONTG PAST MIDNIGHT OVER THE WESTERN CWA NEAR THE BOUNDARY
AND MCS OUTFLOW...SO WILL LEAVE LOW POPS IN OVERNIGHT. OTHERWISE
REST OF FORECAST LOOKS GOOD AND NOT EXPECTING TO MAKE ANY OTHER
SIGNIFICANT CHANGES.

&&

.PREV DISCUSSION...
THIS AFTERNOON SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WERE
OCCURRING OVER DEEP SOUTH TEXAS...IN AN AREA OF HIGH PWS...WHILE
ISOLATED TO WIDELY SCATTERED CONVECTION WAS DEVELOPING FROM THE
WESTERN HILL COUNTRY NORTHWARD TO THE CONCHO VALLEY. AFTERNOON
HEATING...RESIDUAL MOISTURE AND AN APPROACHING S/W WAS ENOUGH TO
DESTABILIZE THE ATMOSPHERE OVER THE CWFA THIS AFTERNOON. ISOLATED
CONVECTION WILL CONTINUE ACROSS THE WESTERN HALF OF THE CWFA THIS
EVENING ENDING AROUND MIDNIGHT WITH THE LOSS OF DAYTIME HEATING.
ANOTHER S/W UPSTREAM IN NEW MEXICO WILL MOVE TOWARDS THE RIO GRANDE
PLAINS ON TUESDAY. BOTH THE ETA AND GFS PICK UP ON THIS FEATURE AND
GENERATE SOME QPF ACROSS OUR WESTERN COUNTIES. THUS WILL PLACE SLIGHT
CHANCE POPS WEST FOR TUESDAY AFTERNOON AND EVENING.

SOUTH CENTRAL TEXAS WILL REMAIN ON THE EASTERN PERIPHERY OF THE UPPER
RIDGE CENTERED OVER ARIZONA/NEW MEXICO TUESDAY AND WEDNESDAY. THE
UPPER RIDGE BREAKS DOWN AND GETS SHUNTED SOUTH ON THURSDAY AS A
STRONG UPPER TROF MOVES ONSHORE OVER THE PACIFIC NORTHWEST. RAIN
CHANCES THURSDAY AND FRIDAY WILL BE CONFINED TO THE EAST AND
SOUTHEAST COUNTIES ASSOCIATED WITH THE SEA-BREEZE. THE GFSLR IS
DEPICTING THE NEXT COLD FRONT TO IMPACT THE CWFA AROUND THE MIDDLE OF
NEXT WEEK.

MILD NIGHTS AND WARM AFTERNOONS WILL CONTINUE FOR TUESDAY AND
WEDNESDAY AS THE WEAK SFC RIDGE KEEPS GULF MOISTURE AT BAY. THE GULF
FLOW REGIME WILL RETURN ON THURSDAY AND CONTINUE INTO THE WEEKEND AS
THE SFC RIDGE SLIDES EASTWARD. THIS WILL RESULT IN OVERNIGHT LOWS
RETURNING TO SEASONAL NORMS ALONG WITH INCREASING HUMIDITY LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  93  66  93 /   5   0   0   5
AUSTIN BERGSTROM INTL AIRPORT  66  92  63  91 /   5   0   0   5
DEL RIO INTL AIRPORT           71  93  68  94 /  10  10  10   5
SAN ANTONIO INTL AIRPORT       69  92  68  92 /   5   0   0   5

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

01/10/pm
Hazardous weather outlook, Aug 30, 5:21 AM CDT, 21 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 AM CDT MON AUG 30 2004

TXZ171>173-183>194-202>209-217>225-228-311100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
521 AM CDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS
MORNING THROUGH THE AFTERNOON AND EVENING OVER MAINLY THE
WESTERN AND SOUTHERN PART OF SOUTH CENTRAL TEXAS.  THIS
INCLUDES AREAS WEST OF A LEAKEY TO PEARSALL LINE AND SOUTH
OF A PEARSALL TO GONZALES TO LA GRANGE LINE.

WIND GUSTS OF 20 TO 40 MPH...OCCASIONAL LIGHTNING AND BRIEF HEAVY
RAIN IS POSSIBLE WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED DAYTIME TO EARLY EVENING SHOWERS OR THUNDERSTORMS
ARE POSSIBLE OVER THE EAST AND SOUTHEAST PARTS OF SOUTH
CENTRAL TEXAS FRIDAY AND SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 11:46 PM CDTFlash Flood WarningEWXVal Verde3 hr
Aug 31, 2:00 PM CDTFlash Flood WarningEWXReal3 hr
Aug 31, 3:10 PM CDTFlash Flood WarningEWXUvalde3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.